Alert archive / Louisiana / Tornado Warnings in 2020

Tornado Warning 70, NWS Lake Charles, LA

September 23, 2020Avoyelles Parish, Rapides Parish, Louisiana

NWS Lake Charles, LA issued this tornado warning at Sep 23, 2020, 2:00 PM CDT for Avoyelles Parish, Rapides Parish, Louisiana. It was in force for 15 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 23, 2020, 2:00 PM CDT (19:00 UTC)
Expired
Sep 23, 2020, 2:15 PM CDT
In force
15 min
Issued by
NWS Lake Charles, LA
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.0 in

Counties Avoyelles Parish, LA, Rapides Parish, LA

The radar

The Ft Polk radar (KPOE), 79 km from the middle of the area, began a volume at 18:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Shreveport, LA (KSHV), launched 12:00Z, 7.0 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 2020-09-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 2020-09-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 74 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
604 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
74 m²/s²
0-3 km storm-relative helicity
64 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

659 
WFUS54 KLCH 231900
TORLCH
LAC009-079-231915-
/O.NEW.KLCH.TO.W.0070.200923T1900Z-200923T1915Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Lake Charles LA
200 PM CDT Wed Sep 23 2020

The National Weather Service in Lake Charles has issued a

* Tornado Warning for...
  East central Rapides Parish in central Louisiana...
  Northwestern Avoyelles Parish in central Louisiana...

* Until 215 PM CDT.
    
* At 159 PM CDT, a severe thunderstorm capable of producing a tornado
  was located near Echo, or 7 miles northeast of Cheneyville, moving
  northeast at 25 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Marksville, Effie and Brouillette around 215 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to an interior room on the lowest floor of a
sturdy building. Avoid windows. If you are outdoors, in a mobile
home, or in a vehicle, move to the closest substantial shelter and
protect yourself from flying debris.

&&

LAT...LON 3100 9217 3106 9231 3130 9218 3119 9193
TIME...MOT...LOC 1859Z 211DEG 20KT 3109 9219 

TORNADO...RADAR INDICATED
HAIL...0.00IN

$$

24
1 follow-up statement
905 
WWUS54 KLCH 231906
SVSLCH

Severe Weather Statement
National Weather Service Lake Charles LA
206 PM CDT Wed Sep 23 2020

LAC079-231915-
/O.CAN.KLCH.TO.W.0070.000000T0000Z-200923T1915Z/
Rapides LA-
206 PM CDT Wed Sep 23 2020

...THE TORNADO WARNING FOR EAST CENTRAL RAPIDES PARISH IS
CANCELLED...
    
The tornadic thunderstorm which prompted the warning has moved out 
of the warned area. Therefore, the warning has been cancelled.

LAT...LON 3119 9193 3104 9217 3106 9223 3112 9223
      3130 9218
TIME...MOT...LOC 1905Z 211DEG 20KT 3112 9217 

$$

LAC009-231915-
/O.CON.KLCH.TO.W.0070.000000T0000Z-200923T1915Z/
Avoyelles LA-
206 PM CDT Wed Sep 23 2020

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 215 PM CDT FOR
NORTHWESTERN AVOYELLES PARISH...
    
At 205 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Echo, or near Marksville, moving northeast at 25
mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This dangerous storm will be near...
  Marksville, Effie and Brouillette around 215 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to an interior room on the lowest floor of a
sturdy building. Avoid windows. If you are outdoors, in a mobile
home, or in a vehicle, move to the closest substantial shelter and
protect yourself from flying debris.

&&

LAT...LON 3119 9193 3104 9217 3106 9223 3112 9223
      3130 9218
TIME...MOT...LOC 1905Z 211DEG 20KT 3112 9217 

TORNADO...RADAR INDICATED
HAIL...0.00IN

$$

24

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this tornado warning went out at Sep 23, 7:30 AM CDT, 6 hours 30 minutes earlier.

Area forecast discussion, Sep 23, 7:30 AM CDT, 6 hours 30 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
730 AM CDT Wed Sep 23 2020

.DISCUSSION...
For the 12Z TAF package.

&&

.AVIATION...
Mostly IFR and MVFR conditions to continue for the duration of
this forecast period. This is due to the rain bands from Post
Tropical Cyclone Beta as it moves NE through the area.
Stigger/87

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  80  67  81  67 /  80  60  50  20
LCH  83  72  82  70 /  90  50  60  20
LFT  85  72  84  71 /  90  60  60  20
BPT  83  70  83  69 /  70  30  30  10

&&

.LCH WATCHES/WARNINGS/ADVISORIES...

LA...Flash flood watch through this evening for
     LAZ027>033-041>045-052>055-073-074.

     Coastal Flood Warning until 10 PM CDT Wednesday for
     LAZ052-073-074.

     Coastal Flood Advisory until 10 PM CDT Wednesday for
     LAZ053-054.

TX...Coastal Flood Warning until 10 PM CDT Wednesday for TXZ215.

     Flash Flood Watch through Wednesday evening for
     TXZ180-201-215-216-259>262.

GM...Small Craft Advisory until 1PM CDT Wednesday for
     GMZ470-472-475.

&&

AVIATION...87
Hazardous weather outlook, Sep 23, 5:00 AM CDT, 9 hours before
Hazardous Weather Outlook
National Weather Service Lake Charles LA
Issued by National Weather Service Brownsville TX
500 AM CDT Wed Sep 23 2020

LAZ027>033-041>045-055-TXZ180-201-216-259>262-241000-
Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-St. Landry-
Calcasieu-Jefferson Davis-Acadia-Lafayette-Upper St. Martin-
Lower St. Martin-Tyler-Hardin-Orange-Northern Jasper-Northern Newton-
Southern Jasper-Southern Newton-
500 AM CDT Wed Sep 23 2020

...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for central Louisiana, south
central Louisiana, southwest Louisiana, west central Louisiana and
southeast Texas.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LAZ053-054-241000-
Iberia-St. Mary-
500 AM CDT Wed Sep 23 2020

...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 10 PM CDT THIS EVENING...
...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for south central Louisiana.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.
   Coastal Flood Advisory.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LAZ052-073-074-TXZ215-241000-
Vermilion-West Cameron-East Cameron-Jefferson-
500 AM CDT Wed Sep 23 2020

...COASTAL FLOOD WARNING IN EFFECT UNTIL 10 PM CDT THIS EVENING...
...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for southwest Louisiana and
southeast Texas.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Coastal Flood Warning.
   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

GMZ470-472-475-241000-
Waters from Cameron LA to High Island TX from 20 to 60 NM-
Waters from Intracoastal City to Cameron LA from 20 to 60 NM-
Waters from Lower Atchafalaya River to Intracoastal City LA from
20 to 60 NM-
500 AM CDT Wed Sep 23 2020

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 1 PM CDT THIS AFTERNOON...

This Hazardous Weather Outlook is for the Gulf of Mexico.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

GMZ430-432-241000-
Sabine Lake-Calcasieu Lake-
500 AM CDT Wed Sep 23 2020

This Hazardous Weather Outlook is for the coastal lakes and bays of
the Gulf of Mexico.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

GMZ435-450-452-455-241000-
Vermilion Bay-
Coastal waters from Cameron LA to High Island TX out 20 NM-
Coastal waters from Intracoastal City to Cameron LA out 20 NM-
Coastal waters from Lower Atchafalaya River to Intracoastal City LA
out 20 NM-
500 AM CDT Wed Sep 23 2020

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 7 AM CDT THIS MORNING...

This Hazardous Weather Outlook is for the Gulf of Mexico and the
coastal lakes and bays of the Gulf of Mexico.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Sep 23, 11:49 AM CDT, 2 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1149 AM CDT WED SEP 23 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 AM     FLASH FLOOD      5 SSW KOUNTZE           30.30N 94.36W
09/23/2020                   HARDIN             TX   DEPT OF HIGHWAYS

            WATER OVER THE ROAD.

&&
Local storm report, Sep 23, 11:51 AM CDT, 2 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1151 AM CDT WED SEP 23 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1151 AM     FLASH FLOOD      CALL                    30.62N 93.88W
09/23/2020                   NEWTON             TX   DEPT OF HIGHWAYS

            WATER OVER THE ROAD.

&&
Local storm report, Sep 23, 11:52 AM CDT, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1152 AM CDT WED SEP 23 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1115 AM     FLASH FLOOD      2 E CALL                30.61N 93.84W
09/23/2020                   NEWTON             TX   DEPT OF HIGHWAYS

            WATER OVER THE ROAD.

&&
Local storm report, Sep 23, 11:57 AM CDT, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1157 AM CDT WED SEP 23 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1155 AM     COASTAL FLOOD    3 NW SABINE PASS        29.77N 93.93W
09/20/2020                   GMZ430             TX   DEPT OF HIGHWAYS

            PERIOD FLOODING OF HWY 82.

&&
Local storm report, Sep 23, 11:58 AM CDT, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1158 AM CDT WED SEP 23 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1157 AM     COASTAL FLOOD    2 SW HOLLY BEACH        29.76N 93.48W
09/21/2020                   GMZ450             LA   DEPT OF HIGHWAYS

            PERIODIC FLOODING.

&&
Local storm report, Sep 23, 12:00 PM CDT, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1200 PM CDT WED SEP 23 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1159 AM     COASTAL FLOOD    1 W CAMERON             29.80N 93.32W
09/21/2020                   CAMERON            LA   PUBLIC

&&

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 22, 8:42 PM CDTRiver Flood WarningLCHBeauregard, Calcasieu21 days
Sep 23, 3:15 AM CDTSpecial Marine WarningLCH60 min
Sep 23, 7:21 AM CDTSmall Craft AdvisoryLCH12 hr
Sep 23, 7:42 AM CDTFlash Flood WarningLCHBeauregard, Calcasieu, Vernon7 hr
Sep 23, 8:15 AM CDTFlash Flood WarningLCHIberia, St. Mary4 hr
Sep 23, 10:35 AM CDTFlash Flood WarningLCHAllen, Beauregard, Vernon4 hr
Sep 23, 12:25 PM CDTFlash Flood WarningLCHAllen, Evangeline, Rapides, Vernon4 hr
Sep 23, 12:44 PM CDTTornado WarningLCHEvangeline, Rapides16 min
Sep 23, 1:46 PM CDTTornado WarningLCHAvoyelles, Saint Landry14 min
Sep 23, 2:17 PM CDTTornado WarningLCHAvoyelles, Rapides13 min
Sep 23, 2:32 PM CDTRiver Flood WarningLCHRapides29 days
Sep 23, 2:35 PM CDTTornado WarningLCHAvoyelles25 min
Sep 23, 2:36 PM CDTFlash Flood WarningLCHAllen, Beauregard, Vernon3 hr
Sep 23, 2:39 PM CDTFlash Flood WarningLCHAvoyelles, Evangeline, Rapides96 min
Sep 23, 2:58 PM CDTTornado WarningLCHAvoyelles17 min
Sep 23, 4:03 PM CDTFlash Flood WarningLCHAllen, Avoyelles, Evangeline, Rapides, Vernon6 hr

Nearby

Tornado Warnings in Louisiana, 2020Every tornado warning in 2020Tornadoes in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.